Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Quad Cities, IA

July 27, 2003Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2003, 10:56 AM CDT for Henry County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 10:56 AM CDT (15:56 UTC)
Expired
Jul 27, 2003, 11:45 AM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WUUS53 KDVN 271556
SVRDVN
ILC073-271645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1145 AM CDT

* AT 1052 AM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES SOUTH OF
  COLONA...OR 4 MILES SOUTHEAST OF GREEN ROCK...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   GENESEO AND CAMBRIDGE BY 1105 AM CDT.
   ATKINSON BY 1115 AM CDT.
   ANNAWAN BY 1125 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4158 9016 4147 9038 4129 9044 4117 8990
          4150 8989

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 AM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 2:15 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT SUN JUL 27 2003

OVERALL WEATHER PICTURE FOR THE NEXT 18 HOURS WILL CONTINUE TO HINGE
ON THE SLOW MOVING COLD FRONT AND THE WARM MID LEVEL TEMPERATURES
CAPPING CONVECTION ALONG THE FRONT. CAPPING IS WELL ESTABLISHED
THROUGHOUT THE PLAINS AND MID MISSISSIPPI VALLEY EARLY TODAY...AS
NOTED BY WIDESPREAD 14-15C TEMPERATURES AT 700MB ON THE 00Z
ANALYSIS.  THE STRONGEST CAPPING IS ACTUALLY BELOW THIS
LAYER...AROUND 850MB WHERE TEMPERATURES ARE IN THE 25 TO 26C RANGE
THROUGHOUT THE AREA.  THIS SAID...THE FRONT CONTINUES TO MAKE SLOW
PROGRESS SOUTH THIS MORNING AND COOLER MID LEVEL TEMPERATURES ARE
ARRIVING FROM UPSTREAM.  WILL USE A HEAVY NOW CAST INFLUENCE ON THE
FIRST PERIOD TODAY.  FOR NOW...UNLESS CONVECTION BREAKS OUT BEFORE
ISSUANCE...WILL KEEP CHANCE POPS GOING...WITH BEST CHANCES IN THE
SOUTH...WHERE THE FRONT WILL PASS A LITTLE CLOSER TO PEAK HEATING.

LATER TONIGHT...HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH.
THIS SHOULD CONTINUE TO PRESS THE FRONT SOUTH INTO MISSOURI.  COOLER
WEATHER WILL BE IN STORE FOR THE EARLY PORTION OF THE WEEK AS
NORTHEAST FLOW AT THE SURFACE BRINGS IN SEASONALLY MILD AIR. BY
WEDNESDAY AFTERNOON...THE FLOW BACKS IN RESPONSE TO THE NEXT
SIGNIFICANT WAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. THIS
LOW IS FORECAST TO DEEPEN AND CUT OFF BY THE GFS.  THE ETA IS LESS
AMPLIFIED...BUT ALSO DROPS A WAVE SOUTH DURING THE SAME PERIOD.
CURRENT FORECAST CONTAINS A CHANCE OF TSRA WEDNESDAY AND WEDNESDAY
NIGHT. THIS SEEMS TO BE SUPPORTED BY THE LATEST MODEL RUN...AND WILL
NO INTRODUCE ANY CHANGES.

NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE EXTENDED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN
Hazardous weather outlook, Jul 27, 4:20 AM CDT, 6 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A
COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD
TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT
EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL
THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34.  AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE
MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS
OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE
THREAT FOR HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA
AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING.

ERVIN

In the hours before

Local storm report, Jul 27, 10:14 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    MUSCATINE                 IA   .25 INCH HAIL
07/27/03   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 10:27 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 AM    BLUE GRASS                IA   .75 INCH HAIL
07/27/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1024 AM    BLUE GRASS                IA   1 INCH HAIL
07/27/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 27, 10:28 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 AM    BLUE GRASS                IA   50 MPH TSTM GUST
07/27/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 27, 10:40 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    MOLINE                    IL   .5 INCH HAIL
07/27/03   ROCK ISLAND                    REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 27, 10:47 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1044 AM    DEWITT                    IA   60 MPH TSTM GUST
07/27/03   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:31 AM CDTSevere Thunderstorm WarningDVNRock Island29 min
Jul 27, 11:24 AM CDTSevere Thunderstorm WarningDVNWhiteside36 min
Jul 27, 11:33 AM CDTSevere Thunderstorm WarningDVNBureau42 min
Jul 27, 12:20 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.